Author + information
In post-PCI patients, it is a major challenge in reducing the toll of ventricular fibrillation (VF) or sudden cardiac death (SCD) induced by postoperative complications, predominantly from bleeding while the administration of dual antiplatelet therapy (DAPT). Here, we provide a case of a post-PCI patient developing into VF and SCD while administration of DAPT, owing to upper gastrointestinal bleeding(UGIB) after having hard beef jerky. This study aimed to review the tragic case and facilitate the dietary management of post-PCI patients receiving DAPT.
A 72-year-old man was admitted to our hospital due to recurrent chest pain over the past 20 years. He smoked for more than 40 years with 20 cigarettes a day. Echocardiography pointed out aortic valve calcification and stenosis. Coronary angiography (CAG) revealed left main coronary artery (LM) with 80% stenosis and right coronary artery (RCA) 80-95% stenosis. Considering the fatal complications of stenting into LM, 3 stents were place into the RCA. Cumulative dose of 300mg aspirin and 300mg clopidogrel combined with lansoprazole to protect gastrointestinal mucosa were given prior PCI. Unfractionated heparin was used during procedure. After PCI, we adjusted the dose of aspirin at 100mg/d, clopidogrel 75mg/d with otherwise unchanged.
At the third day post PCI, he presented nausea and vomited about 300-400ml gastric contents with fresh blood after having some hard beef jerky. The blood pressure dropped to 70/50mmHg. Fluid replacement, appropriate equipment and drugs were immediately administered. However, the patient unfortunately suffered from VF and then SCD. The hard beef jerky may be the culprit on the grounds that this kind of hard food in the post-PCI patient with DAPT can injure the fragile gastric mucosa and cause UGIB, which may exacerbate cardiac ischemia and predispose the patient to the high risk of fatal arrhythmias.
In post-PCI patients with high risk of bleeding, it carries important implications to manage the dietary to reduce the risk of UGIB and impending fatal arrhythmias.